Iowa, 2006

Hail and Damaging Winds in Iowa, April 11, 2006

April 11, 2006 · NWS DMX · 21 events in 9 counties and zones

S. Moisture with the system was quite limited however.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

South winds ahead of an approaching frontal system drew warm air into the central U.S. Moisture with the system was quite limited however. Temperatures by late afternoon reached the mid 70s to mid 80s, however dew points only reached the low 50s. Precipitable water values were under an inch. I spite of this, there was enough destabilization to break the cap by the late afternoon hours. A surface low pressure tracked northeast into eastern Nebraska by early evening with the upper low lifting northeast across the area as well. Thunderstorms formed very late in the afternoon and became severe as they lifted northeast into Iowa. Lifted indices just before initiation were in the -3 to -4 C. range with CAPE values in the 700 to 750 J/kg range. The freezing level was generally in the 11,000 to 11,500 foot range in the near storm environment. The main mode of severe weather was high winds as the system became linear and raced northeast. There were some reports of three quarter to one inch diameter hail as well. Tornadoes did not materialize as the LC was in the 6000 to 8000 foot range. Wind caused damage from southwest into central Iowa. There were several reports of tree limb damage with some spotty reports of more significant damage. A pole barn was blown down by the high winds in Boone County. A car lot sign was blown down on the northeast side of Des Moines, and a chimney was blown off of a house in Urbandale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 11, 2:02 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE APR 11 2006

.DISCUSSION...
LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A
WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY
BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS
KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS
NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE
NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA
WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH
OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT
INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE
BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN
PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH
BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION
ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY
IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING
THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS
NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE
SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW
SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE
NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT
THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO
FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS
WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE
OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER
DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION.

SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE
WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING
AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE
FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE
MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL
EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION
LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN
DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE
EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE
BEGINNING OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL/DONAVON
Hazardous weather outlook, Apr 11, 4:10 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT TUE APR 11 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP
BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME
SIZE AND WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER
PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY
AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF
SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER
CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT.

MYERS

The radar

The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Taylor

When
April 11, 7:10 PM CST
Where
Taylor County, 1 mi N of New Market
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.583, -93.717

Thunderstorm Wind, Adair

When
April 11, 7:13 PM CST
Where
Adair County, Fontanelle
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.683, -93.983

Thunderstorm Wind, Guthrie

When
April 11, 7:29 PM CST
Where
Guthrie County, Panora
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.833, -94.117

Thunderstorm Wind, Dallas

When
April 11, 7:49 PM CST
Where
Dallas County, 5 mi NNE of Adel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.717

Thunderstorm Wind, Dallas

When
April 11, 7:50 PM CST
Where
Dallas County, Perry
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -93.783

Thunderstorm Wind, Dallas

When
April 11, 7:50 PM CST
Where
Dallas County, Perry
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.033, -93.783

Thunderstorm Wind, Boone

When
April 11, 8:03 PM CST
Where
Boone County, Madrid
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.633, -93.667

Thunderstorm Wind, Polk

When
April 11, 8:05 PM CST
Where
Polk County, West Des Moines
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
STORM CHASER
Coordinates
42.133, -93.883

Thunderstorm Wind, Polk

When
April 11, 8:08 PM CST
Where
Polk County, 4 mi WNW of Des Moines
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.833, -94.117

Thunderstorm Wind, Polk

When
April 11, 8:10 PM CST
Where
Polk County, Windsor Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -93.617

Thunderstorm Wind, Boone

When
April 11, 8:10 PM CST
Where
Boone County, 3 mi E of Madrid
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.600, -93.617

Thunderstorm Wind, Boone

When
April 11, 8:11 PM CST
Where
Boone County, 4 mi ESE of Boone Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.717

Hail, Polk

When
April 11, 8:11 PM CST
Where
Polk County, 4 mi NW of Des Moines
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.717

Hail, Boone

When
April 11, 8:13 PM CST
Where
Boone County, 5 mi N of Boone
Measured
1 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.883, -93.400

Thunderstorm Wind, Decatur

When
April 11, 8:15 PM CST
Where
Decatur County, 1 mi NW of Lamoni
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
41.883, -93.850

Thunderstorm Wind, Story

When
April 11, 8:16 PM CST
Where
Story County, Ames
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.400, -93.817

Thunderstorm Wind, Polk

When
April 11, 8:20 PM CST
Where
Polk County, Des Moines
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.300, -94.567

Thunderstorm Wind, Polk

When
April 11, 8:20 PM CST
Where
Polk County, Urbandale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
41.700, -94.533

Thunderstorm Wind, Polk

When
April 11, 8:25 PM CST
Where
Polk County, Urbandale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.617, -93.683

Thunderstorm Wind, Story

When
April 11, 8:30 PM CST
Where
Story County, Maxwell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -93.950

Hail, Hamilton

When
April 11, 8:35 PM CST
Where
Hamilton County, 5 mi S of Webster City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -94.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496783, 5497381, 5497382, 5496853, 5496854, 5496855, 5496856, 5497369, 5497383, 5497370, 5497371, 5497372, 5497373, 5497374, 5497384, 5497375, 5497376, 5497377, 5497378, 5497379, 5497380.